Funnel Cloud, Brown
- When
- July 7, 10:46 AM CST
- Where
- Brown County, 1 mi N of Denmark
- Reported by
- Public
- Coordinates
- 44.364, -87.830
A funnel cloud was spotted near Interstate 43 just north of Denmark.
Thunderstorms developed in moist and unstable air ahead of an approaching front. The storms produced a funnel cloud near Denmark late in the morning and heavy rainfall later in the day that caused urban flooding in Green Bay and Ashwaubenon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in moist and unstable air ahead of an approaching front. The storms produced a funnel cloud near Denmark late in the morning and heavy rainfall later in the day that caused urban flooding in Green Bay and Ashwaubenon. Localized public reports of heavy rain were received from around northeast Wisconsin, with totals as high as 4.75 inches west of Minocqua (Vilas Co.), but no flooding was reported in those locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 7, 2:13 AM CST, 8 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 313 AM CDT WED JUL 7 2010 .SYNOPSIS...UPR TROF EXTENDING FROM THE CANADIAN PRAIRIE PROVINCES SWD INTO THE ROCKY MT STATES WL PROGRESS SLOWLY EWD AND BROADEN DURING THE FIRST HALF OF THE FCST PERIOD. MED RANGE GUIDANCE NOT TOTALLY CLR ON WHAT HAPPENS BEYOND THAT...BUT TREND SEEMS TO BE FOR UPR TROF TO DEVELOP OVER CENTRAL CANADA WHILE UPR HIGH ANCHORS OVER THE 4 CORNERS AREA. THAT WOULD LEAVE US WITH SEASONABLY STG BAND OF WESTERLIES OVER THE NRN CONUS BY THE MIDDLE TO LATTER PART OF NEXT WK. AS THE UPR FLOW ACRS THE FCST AREA VEERS MORE WLY WITH THE APPROACH AND EVENTUAL PASSAGE OF THE WRN TROF...THE VERY MOIST AIR MASS THAT HAS BEEN LINGERING ACRS THE AREA WL BE SWEPT OFF TO THE EAST. UNTIL THEN...CLUSTERS OF SHRA...SOME WITH VERY HEAVY RAINFALL...WL BE GENERATED BY VERY SUBTLE FORCING...AND THUS HARD TO TIME IN THE FCST. ONCE THE FLOW GOES WLY...SEVERAL DRY DAYS ARE EXPECTED BEFORE THE CHC OF PCPN RETURNS TO THE AREA. TEMPS WL PROBABLY END UP CLOSE TO SEASONAL NORMALS. && .SHORT TERM...TDA/TNGT/THU. STILL A REAL STRUGGLE TO GET MUCH RESOLUTION INTO TIMING OF PCPN IN THE FCST AS EACH MODEL OFFERS A SOMEWHAT DIFFERENT IDEA ON WHEN BEST CHC OF RAIN WL OCCUR. WAS FINALLY ABLE TO COME UP WITH PLAN OF ATTACK FOR POPS...THOUGH MY JAW WON/T DROP IF SOMETHING DIFFERENT ENDS UP HAPPENING. IN A LULL IN THE PCPN RIGHT NOW...SOME SUBTLE DRYING WORKED INTO THE AREA THE PAST 12-18 HRS. SML AREA OF SHRA HEADING NEWD ACRS SERN WI SHOULD PASS BY JUST TO THE S EARLY THIS MORNING. FLOW IN 925-850 MB LAYER SHOULD GET A LITTLE MORE ORGANIZED AND COME BACK ARND TO THE S DURING THE MORNING. THAT SHOULD BRING VERY MOIST AIR MASS BACK TOWARD THE AREA...AND DRIVE PWATS BACK TO AOA 2 INCHES. MEANWHILE... SHRTWV LIFTG NEWD FM IA/MO COULD KICK OFF SOME SHRA. ADDED DESTABILIZATION AND THE SHRTWV GETTING INTO THE SRN PART OF THE FCST AREA THIS AFTN SHOULD LEAD TO AN INCR IN THE SHRA DURING THE DAY. ALSO MENTIONED THUNDER DURING THE AFTN. NOT CERTAIN OF COVERAGE...SO WL MAKE ISSUANCE TIME DECISION ON EXACT POPS. RRQ OF UPR JET OVER SRN ONTARIO AND TAIL OF UPR TROF WL SWING INTO THE AREA TNGT. DIDN/T GET SPECIFIC WITH TIMING...BUT WENT WITH LIKELY POPS NW. TOOK THE SE UP TO CATEGORICAL SINCE HIGHEST PWATS WL BE IN THAT AREA. PCPN SHOULD STILL BE ACRS MUCH IF NOT ALL OF THE AREA EARLY THU...BUT THEN SHOULD GET SHOVED OFF TO THE E DURING THE DAY. DRIED OUT THE NW PART OF THE AREA DURING THE AFTN. DIDN/T STRAY TOO FAR FM PREV FCST WITH TEMPS. SELY FLOW SHOULD KEEP TEMPS COOLER NEAR THE LAKE THIS AFTN. WE/VE ALSO BEEN GETTING SOME LAKESIDE COOLING AT NGT WHERE THERE HAS BEEN ONSHORE FLOW...SO WORKED THAT IN FOR TNGT. A SHIFT TO A MORE WLY FLOW...ESP BY LATE THU SHOULD BRING WARMER TEMPS RIGHT UP TO THE LAKESHORE. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. AN UPPER LEVEL TROUGH THAT WAS OVER THE ROCKIES EARLY THIS MORNING IS FORECAST TO REACH THE GREAT LAKES REGION LATE THIS WEEK AND CONTINUE TO THE EAST COAST BY EARLY NEXT WEEK. AS THE TROUGH PASSES EAST OF WISCONSIN THE UPPER FLOW BECOMES ZONAL FOR A LITTLE WHILE BEFORE THE ARRIVAL OF THE NEXT TROUGH. MEDIUM RANGE MODELS SEEM TO BE IN GOOD AGREEMENT EARLY IN THE PERIOD AS THEY HAVE QPF OUT OF THE FORECAST AREA BY 00Z FRIDAY. THE MAIN TROUGH AXIS WAS FORECAST TO BE EAST OF THE AREA BY THAT TIME AS SURFACE HIGH PRESSURE MOVED INTO THE REGION. NO SIGNIFICANT SHORT WAVES WERE FORECAST TO PASS THROUGH THE AREA AS THE HIGH DRIFTED ACROSS THE REGION. A SURFACE COLD FRONT AND UPPER LEVEL TROUGH WERE THEN EXPECTED TO BRING A CHANCE OF THUNDERSTORMS TO THE AREA BY SUNDAY. USED BIAS CORRECTED MOS FOR TEMPERATURES EARLY IN THE PERIOD...THEN WENT WITH HPC GUIDANCE. && .AVIATION...CONDITIONS QUITE VARIABLE THIS MORNING. THINK ANY VLIFR/LIFR WITH FG SHOULD BE GONE BY ABOUT 14Z. BUT MVFR CONDITIONS COULD LINGER WELL INTO THE MORNING...AND MAYBE THE AFTN. AS OF RIGHT NOW...THREAT OF THUNDER SEEMS TO LOW FOR EXPLICIT INCLUSION IN 12Z TAFS. && .MARINE...WEB CAMS INDICATED VERY POOR VSBYS LAKESIDE...SO ISSUED MARINE FOG ADVISORY A FEW HRS BACK. WENT WITH ENDING TIME OF 11 AM...THOUGH THAT WAS JUST A GUESS. WL PROBABLY SEE A GRADUAL IMPROVEMENT IN CONDITIONS AT MOST AREAS LATER THIS MORNING. BUT AT LEAST PATCHES OF DENSE FOG ARE LIKELY TO LINGER ALL DAY TDA AND TNGT...AND MAYBE INTO THU MORNING. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 401 AM CDT WED JUL 7 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081115- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 401 AM CDT WED JUL 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO BELOW 1/4 MILE AT TIMES EARLY TODAY...AND CREATE HAZARDOUS TRAVEL CONDITIONS. SHOWERS ARE EXPECTED TODAY AND TONIGHT. ALTHOUGH SOME THUNDERSTORMS ARE POSSIBLE...THE STORMS ARE NOT EXPECTED TO BE SEVERE. BUT SOME OF THE SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SHOWERS AND THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING AND THEN DIMINISH. HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE...BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING OR MEASURED RAINFALLS OF OVER 1 INCH TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-081115- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 401 AM CDT WED JUL 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT WIDESPREAD DENSE FOG WILL SIGNIFICANTLY RESTRICT VISIBILITIES THIS MORNING. ALTHOUGH SOME IMPROVEMENT IS EXPECTED DURING THE DAY...PATCHES OF DENSE FOG WILL STILL BE POSSIBLE THROUGH TONIGHT. SHOWERS ARE EXPECTED TODAY AND TONIGHT. ALTHOUGH SOME THUNDERSTORMS ARE POSSIBLE...THE STORMS ARE NOT EXPECTED TO BE SEVERE. BUT SOME OF THE SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF TORRENTIAL DOWNPOURS...AND RESULT IN REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BRIEF HEAVY RAIN AND PATCHES OF DENSE FOG COULD SIGNIFICANTLY RESTRICT VISIBILITIES AT TIMES THROUGH THURSDAY MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. JS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1145 AM CDT WED JUL 7 2010 WIZ039-040-050-071745- BROWN-KEWAUNEE-MANITOWOC- 1145 AM CDT WED JUL 7 2010 ...FUNNEL CLOUDS POSSIBLE LATE THIS MORNING AND EARLY THIS AFTERNOON... AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN BROWN COUNTY...MOVING NORTHEAST AT 10 MPH. FUNNEL CLOUDS...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... POLAND BY 1210 PM CDT... STANGELVILLE BY 1240 PM CDT... PILSEN AND ELLISVILLE BY 1245 PM CDT... THE ATMOSPHERE IS FAVORABLE FOR WEAK ROTATION AND FUNNEL CLOUDS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BERSCH
The Green Bay radar (KGRB), 27 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
1 funnel cloud, 1 heavy rain. Local standard time, as filed.
A funnel cloud was spotted near Interstate 43 just north of Denmark.
In 18 minutes 1.06 inches of rain fell at the National Weather Service Office in Green Bay, 0.61 inch of that fell in just 6 minutes. The torrential rain flooded streets, dislodged manhole covers and caused water to backup into basements. The west side of Green Bay and Ashwaubenon had the most extensive street and basement flooding. Many homes on the west side of Green Bay had up to 6 inches of water in their basements, resulting in substantial costs to homeowners.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252400, 242421.